Maybe she had a painful injury once, and her doctor gave her high dosage pain relievers. Maybe he gets pills from a “friend.” Opiate-based drugs, prescriptions like morphine, Oxycontin, and Oxycodone, and illegal drugs like opium and heroin appeal to substance abusers because they stimulate opiate receptors in the brain, making them feel happier, more energetic and free of pain for a short time. However, the more they use, the greater tolerance they build, and the more they think they need to just cope with the day. Watch for signs of opiate addiction in a loved one who’s acting different, especially after experiencing pain and receiving a prescription.
1. Getting Multiple Prescriptions
A loved one who visits multiple doctors at different clinics and takes multiple prescriptions to different pharmacies is trying to hide something by keeping communication between medical professionals at a minimum. She might also abuse the recommended dosage on the label, or even go so far as to ask a pharmacist how much to take to feel the maximum benefit. Watch, also, if your loved one only pays in cash to avoid a record of the purchase on her card. Better to be safe than sorry. If you suspect opiate addiction, tell him. Discover how best to tell a loved one you suspect he has an opium addiction here.
2. Change in Behavior
In general, an addiction will cause a change in behavior, and opiate dependency is no exception. Take note if you notice the following about your loved one:
- Increasingly secretive behavior (she may not want you to know she got more drugs)
- His performance at work or school is slipping
- Her relationships are suffering
- He experiences mood swings and snaps at you over little things
- She no longer has interest in hobbies and activities that once gave her joy
Regardless of the cause of your loved one’s changed behavior, these signs indicate that he needs help. Better to be mistaken about the cause of your loved one’s changed behavior and get her into counseling than not help her at all.
3. Withdrawal Symptoms
If your loved one isn’t able to get her fix, she may start to exhibit withdrawal symptoms before she gets her next prescription filled or illegal drug. They include:
- Paranoia and general increased anxiety
- Increased sensitivity
- Dripping nose
- Muscle aches
- Excessive perspiration
- Higher production of tears
- Excessive yawning
If it gets to be especially long between fixes, your loved one may also experience shivers, vomiting and indigestion.
Contact a rehabilitation center today for advice on getting your loved one into treatment. The longer you wait, the more damage the drugs will do on your loved one’s body, and the greater the chance his behavior while under the influence will harm himself and others. Once you’ve observed some common signs of opiate addiction in your loved one, you’ve reached the hardest part of the process: admitting she needs help. From here on out, there’s no reason for you to go it alone.